Discrete & Computational Geometry

, Volume 12, Issue 1, pp 1–7 | Cite as

Some geometric applications of Dilworth’s theorem

  • J. Pach
  • J. Törőcsik


A geometric graph is a graph drawn in the plane such that its edges are closed line segments and no three vertices are collinear. We settle an old question of Avital, Hanani, Erdős, Kupitz, and Perles by showing that every geometric graph withn vertices andm>k4n edges containsk+1 pairwise disjoint edges. We also prove that, given a set of pointsV and a set of axis-parallel rectangles in the plane, then either there arek+1 rectangles such that no point ofV belongs to more than one of them, or we can find an at most 2·105k8 element subset ofV meeting all rectangles. This improves a result of Ding, Seymour, and Winkler. Both proofs are based on Dilworth’s theorem on partially ordered sets.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [ACNS]
    M. Ajtai, V. Chvátal, M. Newborn, and E. Szemerédi: Crossing-free subgraphs,Ann. Discrete Math. 12 (1982), 9–12.MATHGoogle Scholar
  2. [AE]
    N. Alon and P. Erdős: Disjoint edges in geometric graphs,Discrete Comput. Geom. 4 (1989), 287–290.MATHMathSciNetCrossRefGoogle Scholar
  3. [AH]
    S. Avital and H. Hanani: Graphs,Gilyonot Lematematika 3 (1966), 2–8 (in Hebrew).MATHGoogle Scholar
  4. [CLR]
    Th. H. Cormen, Ch. E. Leiserson, and R. L. Rives:Introduction to Algorithms, MIT Press, Cambridge, MA, and McGraw-Hill, New York, 1990.MATHGoogle Scholar
  5. [D]
    R. P. Dilworth: A decomposition theorem for partially ordered sets,Ann. of Math. 51 (1950), 161–166.MATHMathSciNetCrossRefGoogle Scholar
  6. [DSW]
    G. Ding, P. Seymour, and P. Winkler: Bounding the vertex cover number of a hypergraph,Combinatorica, to appear.Google Scholar
  7. [E]
    P. Erdős: On sets of distances ofn points,Amer. Math. Monthly 53 (1964), 248–250.CrossRefGoogle Scholar
  8. [ES]
    P. Erdős and G. Szekeres: A combinatorial problem in geometry,Compositio Math. 2 (1935), 464–470.MATHGoogle Scholar
  9. [GKK]
    W. Goddard, M. Katchalski, and D. J. Kleitman: Forcing disjoint segments in the plane, Manuscript.Google Scholar
  10. [GRS]
    R. L. Graham, B. L. Rothschild, and J. H. Spencer:Rarnsey Theory, 2nd edn., Wiley, New York, 1990.MATHGoogle Scholar
  11. [GL]
    A. Gyárfás and J. Lehel: Covering and coloring problems for relatives of intervals,Discrete Math. 55 (1985), 167–180.MATHMathSciNetCrossRefGoogle Scholar
  12. [HP]
    H. Hopf and E. Pannwitz: Aufgabe No. 167,Jahresber. Deutsch. Math.-Verein. 43 (1934), 114.Google Scholar
  13. [K]
    Y. S. Kyoutz:Extremal Problems in Combinatorial Geometry, Aarhus University Lecture Notes Series, No. 53, Aarhus University, Denmark, 1979.Google Scholar
  14. [LMPT]
    D. Larman, J. Matoušek, J. Pach, and J. Yörőcsik: A Ramsey-type result for planar convex sets, to appear.Google Scholar
  15. [OP]
    P. O’Donnel and M. Perles: Every geometric graph withn vertices and 3.6n+3.4 edges contains three pairwise disjoint edges, Manuscript, Rutgers University, New Brunswick, 1991.MATHGoogle Scholar
  16. [R]
    F. P. Ramsey: On a problem of formal logic,Proc. London Math. Soc. 30 (1930), 264–286.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1994

Authors and Affiliations

  • J. Pach
    • 1
    • 2
  • J. Törőcsik
    • 1
  1. 1.Mathematical InstituteHungarian Academy of SciencesBudapestHungary
  2. 2.Department of Computer ScienceCity CollegeNew YorkNYUSA

Personalised recommendations